Gemcitabine-induced thrombotic microangiopathy with nephrotic syndrome

CEN Case Rep. 2018 Nov;7(2):217-220. doi: 10.1007/s13730-018-0332-3. Epub 2018 May 15.

Abstract

We encountered a case of gemcitabine (GEM)-induced secondary thrombotic microangiopathy (TMA) with nephrotic syndrome. Advanced pancreatic cancer with liver metastasis had originally been diagnosed. Renal biopsy showed focal reduplication of the glomerular basement membrane, endothelial cell swelling, and narrowed capillary lumens with fragmented erythrocytes and fibrin deposition, compatible with TMA. Regular monitoring of renal function during GEM treatment and discontinuation of treatment if acute kidney injury (AKI) might occur is crucial, because AKI combined with TMA is life-threatening.

Keywords: AKI; Gemcitabine; Nephrotic syndrome; Thrombotic microangiopathy.

Publication types

  • Case Reports
  • Research Support, Non-U.S. Gov't

MeSH terms

  • Acute Kidney Injury / chemically induced*
  • Acute Kidney Injury / etiology
  • Aftercare
  • Antimetabolites, Antineoplastic / adverse effects
  • Conservative Treatment / methods
  • Deoxycytidine / adverse effects
  • Deoxycytidine / analogs & derivatives*
  • Female
  • Humans
  • Kidney / blood supply*
  • Kidney / pathology
  • Middle Aged
  • Nephrotic Syndrome / diagnosis*
  • Nephrotic Syndrome / etiology
  • Thrombotic Microangiopathies / chemically induced*
  • Thrombotic Microangiopathies / complications
  • Thrombotic Microangiopathies / pathology
  • Treatment Outcome

Substances

  • Antimetabolites, Antineoplastic
  • Deoxycytidine
  • gemcitabine